What Happens If Triamcinolone Acetonide Is Used In Armpits

Question

Asked by Cindy Killian

What Happens If Triamcinolone Acetonide Is Used In Armpits

My daughter had an itchy rash in her armpits and her pediatrician prescribed Triamcinolone acetonide. She had a horrible reaction! Now we read that this medicine should NEVER be used in the armpits! What should we do now? A dermotologist has prescribed Topicort. Is there going to be long term damage? Will this ever heal?

Answer

Thank you for your question CK,

I'm sorry this question went unanswered for so long. Triamcinolone acetonide (TA) is a commonly used topical steroid which comes in a cream, lotion or ointment and has different potencies. Some preparations are recommended not to be used in the armpits or groin area (especially the stronger ones) because of the potential for more absorption into the body, and higher risk of side effects.

The side effects may occur with any topical steroid and include thinning of the skin, discoloration, stretch marks, acne and folliculitis (infection at the base of hair follicles). These reactions are more problematic if used for prolonged periods of time. Most labels caution about use in certain areas of the body. It is unusual for labeling to advise "never use" on an area of the skin. More often the statement will read "avoid use in the armpits or groin area unless advised by your doctor".

Reactions which occur within minutes or days of application may indicate an allergic hypersensitivity to TA or an additive ingredient. The topical should immediately be stopped if any side effects are suspected, and your doctor should be notified.

There are circumstances when topical steroids including TA may be prescribed for use in the armpits and/or groin area but it should only be under the instruction of your doctor. TA and other topical steroids are not effective in treating bacterial, fungal, viral or parasitic infection when used alone. They are commonly used along with anti-infectious agents in order to reduce local inflammation but it should always be under the guidance of a doctor**. Read this link for a more comprehensive review on TA.**

Finally, there are further concerns with prolonged use of topical steroids (or any form of steroids) in children. Doctor guidance and clarity on what part of the body, how often and how long to use the medication is very important.

I hope things are well for your daughter at this time. By now you probalby know long term damage and scarring was unlikely. Topicort (desoximetasone) is another type of topical steroid which actually shares the same precautions as TA if it is similar in potency. Potency, expressed as "%" with most topical steroids was not mentioned for either one.

Best Wishes,

James Thompson, MD

Answered by James Thompson, MD